Our Community Cares: St John’s Wort side effects 8

Our Community Cares


View Profile

This week, community member Antoinette wrote to us, asking for some community advice:

Has anyone that has taken St John’s Wort experienced any side effects? I have had chest pains and palpitations and after taking the medication for two weeks realised it was the drug giving me the ailments. I am still going to a cardiologist for a check up. What natural drugs are there for anxiety? Any suggestions would be appreciated.

Can you help her? What is your advice?

If you have a question you’d like to ask the Starts at 60 community– we’d love to help! Submit them to us here.


Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. I didn’t experience any side affects but it’s not recommended for anyone taking blood pressure medication.

  2. Have taken st johns wort…or hypericum…on and off for 60 yrs. have had no side effects…however, yes people on other medications, ie as above, blood pressure tablets, warfarin etc, i would seek advice.

  3. Whilst researching an issue during my nursing degree, I discovered that St John’s Wort is believed to cause more transplant rejection in USA than any other factor. Just because it is natural, doesn’t mean it is safe.

  4. I was given St Johns wort to help with stress and anxiety. WOW it had the opposite effect. I became very angry and depressed. Scared the hell out of myself and my poor husband. Tried it again with my naturapath a year or so later and had the exact same affect. I have the same outcome with St Mary’s Thistle. Also Ecconacia ? Gives me asthma like symptoms and I am not asthmatic.
    Herbs are wonderful medication and just like drugs you and your doctor need to be watchful of the effects, good and bad.

Leave a Reply

Your email address will not be published. Required fields are marked *